They Were Dying for a Diagnosis
By Chandak Ghosh, MD, MPH, and Vivien Boniuk, MD
Edited by Thomas A. Oetting, MD
Sherry Jones,* a healthy 67-year-old woman, was clearly distressed. She sobbed as she explained that her face had been swollen for two days. Indeed, the skin around her eyes seemed especially full. Even so, she reported that she had experienced no pain, trauma, fever or change of vision.
Ms. Jones’ uncorrected vision was 20/30 in both eyes, and her pupils were briskly reactive. She had full facial edema with skin thickening, and the slit-lamp examination revealed marked edema in both lids. In addition, her conjunctivae were slightly injected.
We thought that Ms. Jones had full facial cellulitis. Because of the severity of her symptoms, she was admitted to the hospital and treated with intravenous methylprednisolone and broad-spectrum antibiotics, including ceftriaxone (Rocephin). The next day, she had a significant reduction in facial swelling. She was discharged after two days of intravenous treatment with an oral course of prednisone and amoxicillin-clavulanate (Augmentin). One week later, the edema had resolved.
Another Confusing Patient
Three weeks later, Rani Kolman,* a 72-year-old woman with a history of glaucoma, entered the clinic with complaint of mild erythema and edema of both her right and left eyelids. She was taking only levobunolol 0.5 percent eye drops (Betagan) twice a day in both eyes. Ms. Kolman’s BCVA was 20/30 in both eyes, and her pupils were equally reactive. The slit-lamp exam showed that both lower lids were mildly edematous and erythematous. Her conjunctivae were 1+ injected with a mild papillary reaction.
Photo caption: The patient had dramatic eyelid edema and erythema (left), which quickly
resolved after treatment with an anti-inflammatory (right).
We concluded that she had a delayed allergy to levobunolol, and the drops were discontinued. However, Ms. Kolman returned two days later with markedly increased edema and erythema in both lids (left photo). Upon further questioning, she revealed having used commercial hair dye. Because of the severity of swelling and the uncertainty of diagnosis, Ms. Kolman was started on oral prednisone and cephalexin (Keflex), to cover any possible infectious component. The treatment was successful (right photo).
Six Months Later
Nearly six months later, Ms. Kolman returned with the exact same symptoms. Once again, she had again used hair dye (a popular brand-name product) two days prior to the onset. We remembered that Ms. Jones had had a similar presentation and telephoned her to ask if she had also used hair dye before her swelling developed. Indeed, Ms. Jones had used a commercial hair dye.
She actually had not re-dyed her hair after the hospitalization, because she, too, had suspected it might have caused the problem.
Both Ms. Jones and Ms. Kolman were called back to the clinic for patch testing. Both were positive after a 24-hour patch for the same brand of hair dye. At that time, it became clear that their symptoms were due to Type IV, delayed-type hypersensitivity-related contact dermatitis, and the sudden lid swelling was secondary to local histamine release.
Numerous ocular and periocular contact allergens can cause lid swelling. They include eye shadow and mascara (colophony), nail polish (toluene sulfonamide, sulfonamide-formaldehyde and quaternium-15), sunscreen (PABA, cinnamates, benzophenones, salicylates and anthranilates), topical medications (clotrimazole, neomycin, ethylenediamine hydrochloride and vitamin E), contact lens solutions (benzalkonium chloride), plants (mango and other fruits, weeds and poison ivy/oak/sumac) and hair dye (paraphenylenediamine, fragrance, acrylics, parabens, resorcinol, ammonia and henna).
Even though we felt that hair dye was the most likely culprit, it seemed unlikely that we would be able to pinpoint a specific chemical, as today’s hair dyes are composed of numerous components.
Paraphenylenediamine stands historically as one of the more allergenic chemicals in the hair dye ingredient list. This chemical helped launch the hair dye industry when it was included as part of the first safe commercial hair-coloring product in 1909. Interestingly, in the 1930s, a brand of mascara that contained this ingredient was responsible for serious ocular injury.1 This chemical was banned in cosmetics used around the eye, but it remains a common ingredient in today’s commercial hair dyes.
Confirming the Cause
To confirm that paraphenylenediamine indeed was the cause of the contact dermatitis, the two patients agreed once again to be patch tested with various hair dye ingredients. Both were positive only for paraphenylenediamine.
Patients with complaints of sudden lid or facial edema and erythema with allergic conjunctivitis should be questioned about the recent use of hair dye. It’s important to note that a patient might have used the exact same dye many times previously without any signs of allergy whatsoever. In fact, as instructed on all dye packaging, all consumers should patch test at least 24 to 48 hours before each and every use of hair dye.
Such drastic measures as hospitalization and systemic steroid use usually are not necessary when suspicion is high for contact allergy. Oral or ocular antihistamines and/or low-dose steroid eye drops may be sufficient. Oral steroids should be prescribed only if the lid edema is severe.
*Patient names are fictitious.
1 Grant, W. M. Toxicology of the Eye (Springfield, Ill: Charles C. Thomas, 1986), 696–699.
Dr. Ghosh is a medical consultant for the U.S. Department of Health and Human Services and an attending physician at Queens Hospital Center, Mount Sinai School of Medicine. Dr. Boniuk is director of the department of ophthalmology at Queens Hospital Center.